The gonadotrophin-releasing hormone agonist (GnRHa) has gained widespread popularity of achieving pituitary suppression before ovarian stimulation with exogenous gonadotropins in assisted reproductive technology protocols. However, a very small part of patients may develop ovarian hyperresponse after the sole administration of GnRHa without gonadotropins.
A 32-year-old female diagnosed with polycystic ovary syndrome presented for her second IVF cycle in our reproductive center. Twenty-eight days after 3.75mg triptorelin was administrated on day 2 of her menstrual cycle, bilateral ovaries were significantly enlarged and presented multiple cystic masses. The hormone profile was as follows: E2＞4870pg/ml, P 13.19ng/ml, FSH 14IU/L, and LH 10.77IU/L. The patient felt symptoms of mild ovarian hyperstimulation syndrome. In the subsequent IVF treatment cycle, antagonist protocol was performed. It showed that follicles developed slowly and exogenous gonadotropins were used for 13 days. Finally, seven oocytes were obtained and only one blastocyst graded 4BC formed.
Ovarian hyperstimulation following the sole administration of GnRHa can be occurred, but the mechanism is still not yet clear. Antagonist protocol may be an alternative fertility strategy, but the risk of poor embryo quality and low pregnancy rate of transplantation should be warned.